Safe to stop 5-ASA therapy for Crohn's disease when anti-TNF agent is started, study finds

A retrospective trial showed no increase in new corticosteroid therapy or disease-related hospitalization or surgery among patients who discontinued 5-aminosalycilate (5-ASA) therapy when initiating an anti-tumor necrosis factor (anti-TNF) agent.


In patients with Crohn's disease, 5-aminosalycilate (5-ASA) therapy can be safely discontinued when an anti-tumor necrosis factor (anti-TNF) agent is initiated, according to a recent study.

The retrospective study used a U.S. health claims database and Danish health registers to look at 3,178 patients with Crohn's disease who started anti-TNF therapy after at least 90 days of oral 5-ASA therapy. The primary outcome was a composite of adverse clinical events, including new corticosteroid therapy and disease-related hospitalization or surgery. Results were published by Clinical Gastroenterology and Hepatology on Aug. 13.

Of 2,960 patients studied from the U.S., 1,044 (35.3%) discontinued 5-ASA therapy within 90 days of starting an anti-TNF agent. In the Danish cohort, discontinuation occurred in 106 of 218 (48.6%) patients. Stopping 5-ASA after initiating anti-TNF therapy was not associated with any increased risk of adverse clinical events in the U.S. cohort (adjusted hazard ratio [HR], 0.89; 95% CI, 0.77 to 1.03; P=0.13) or a significant increase in the Danish cohort (adjusted HR, 1.13; 95% CI, 0.68 to 1.87; P=0.63). This was also true in sensitivity analyses based on whether or not patients took concomitant immunomodulators.

The results should be validated but are already clinically relevant, as the authors know of no other published data on whether patients with Crohn's disease who begin taking an anti-TNF agent can safely discontinue 5-ASA therapy, they said. “Given the potential benefits of discontinuing 5-ASA drugs (including decreased costs, reduced risk of medication side effects, and less polypharmacy) coupled with the questionable efficacy of 5-ASA in [Crohn's disease], our data suggest that stopping 5-ASA after patients start anti-TNF is likely safe,” the authors wrote. The anti-inflammatory effects of anti-TNF therapy are likely more than sufficient to control Crohn's disease, so there is no additive effect from 5-ASA therapy, they added.

In the Danish cohort, there was a higher rate of hospitalization among patients who stopped 5-ASA therapy, but the authors speculated that this finding might be explained by discontinuation being a marker of greater disease severity. Limitations of the study include the possibility of unmeasured confounders, as well as a lack of Crohn's-specific data (e.g., laboratory values, disease behavior and location, smoking status, and endoscopic findings), the authors noted. “Prospective studies investigating the benefits and risks of 5-ASA discontinuation after biologic initiation are needed to confirm our findings,” they said.